Texas, 2015

Hail in Texas, March 19, 2015

March 19, 2015 · NWS OUN · 1 event in 1 county or zone

Isolated strong and at least one severe storm developed along a slowly lifting frontal boundary. Southwesterly winds of 40 to 50 knots, along with adequate instability favored large hail production.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated strong and at least one severe storm developed along a slowly lifting frontal boundary. Southwesterly winds of 40 to 50 knots, along with adequate instability favored large hail production.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 19, 4:42 PM CST, 7 minutes earlier.

Area forecast discussion, Mar 19, 4:42 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT THU MAR 19 2015

.AVIATION...
IFR CONDITIONS IN FOG AND LOW CEILINGS ARE EXPECTED TO LAST
THROUGH THE EVENING AND INTO EARLY FRIDAY. CONDITIONS WILL SLOWLY
IMPROVE NORTH TO SOUTH ACROSS OKLAHOMA LATER FRIDAY MORNING.
ISOLATED THUNDERSTORMS WILL END AROUND WICHITA FALLS BEFORE
200600. LIGHT RAIN WILL MOVE EAST OF OKLAHOMA CITY FRIDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 356 PM CDT THU MAR 19 2015/

DISCUSSION...
THE FIRST POINT OF CONCERN IS THE RISK OF THUNDERSTORMS INTO THIS
EVENING...MAINLY IN OUR TEXAS COUNTIES. THE RECENTLY-ISSUED
MESOSCALE DISCUSSION FROM SPC PROVIDES DETAILS ON THE SITUATION
THERE. IN ADDITION...THE HRRR MODEL SUPPORTS STORM DEVELOPMENT
FROM NOW INTO THE LATE EVENING...INCLUDING A FEW NON-SEVERE STORMS
NORTH ALMOST AS FAR AS I-40.

A COLD FRONT...WHICH IS PART OF THE REASON FOR THE RAIN AND
STORMS...WILL STRENGTHEN AND EDGE SOUTH THIS EVENING AND
OVERNIGHT...EVENTUALLY PUSHING THE MAIN PRECIPITATION AREA SOUTH.
HOWEVER...THE FRONT WILL NOT GET ALL THAT FAR INTO TEXAS...AND
SUFFICIENT MOISTURE/LIFT WILL REMAIN IN PLACE TO KEEP A CHANCE OF
RAIN IN OUR SOUTHERN COUNTIES WELL INTO THE WEEKEND.

ON TUESDAY...ANOTHER STORM SYSTEM WILL TAKE SHAPE...AND TUESDAY
SHOULD BE A WINDY DAY WITH A MODERATE TO STRONG CAPPING INVERSION.
THIS WILL HOLD DOWN THE CHANCES FOR STORMS UNTIL A COLD FRONT
ARRIVES LATE TUESDAY INTO WEDNESDAY. STORM CHANCES WILL RETURN
WITH THIS FRONT...ALTHOUGH IT WILL STILL HAVE THE CAP TO CONTEND
WITH.

BEYOND WEDNESDAY...MODELS DIVERGE QUITE A BIT...ALTHOUGH THE GFS
DOES NOT APPEAR TO HAVE A GOOD BACKING FROM ITS OWN ENSEMBLE.
SO...WE CAN PROBABLY SAFELY IGNORE THE SNOWFALL THAT IT GENERATES
ON THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  43  66  47  70 /  70  10   0  10
HOBART OK         42  62  46  70 /  70  10   0  10
WICHITA FALLS TX  49  62  50  68 /  90  20  10  20
GAGE OK           37  70  43  74 /  50  10   0   0
PONCA CITY OK     39  71  44  73 /  50  10   0   0
DURANT OK         52  62  53  66 /  90  40  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/09/09
Hazardous weather outlook, Mar 19, 3:00 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT THU MAR 19 2015

OKZ004>048-050>052-TXZ083>090-201800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
400 PM CDT THU MAR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS... A FEW SEVERE THUNDERSTORMS ARE POSSIBLE NEAR AND
SOUTH OF THE RED RIVER AND WEST OF I-35 UNTIL LATE EVENING WHEN A
COLD FRONT APPROACHES. THE PRIMARY HAZARD WOULD BE HAIL TO THE SIZE
OF HALF DOLLARS. SECONDARY HAZARDS WOULD BE GUSTY WINDS TO 60 MPH
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
A SERIES OF STORM SYSTEMS WILL BRING ADDITIONAL CHANCES FOR SHOWERS
AND THUNDERSTORMS TUESDAY AND WEDNESDAY OF NEXT WEEK.  SEVERE STORM
POTENTIAL WILL EXIST DURING THIS TIMEFRAME BUT PRECISE LOCATIONS AND
TIMING REMAIN UNCERTAIN. CHECK BACK FOR FURTHER DETAILS IN FUTURE
FORECASTS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Mar 19, 3:30 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT THU MAR 19 2015

TXZ085-192200-
WILBARGER TX-
430 PM CDT THU MAR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILBARGER COUNTY UNTIL
500 PM CDT...

AT 429 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF LAKE KEMP...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LAT...LON 3384 9923 3383 9937 3386 9946 3415 9918
      3394 9897 3383 9918
TIME...MOT...LOC 2129Z 230DEG 23KT 3387 9935
Special weather statement, Mar 19, 3:55 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
455 PM CDT THU MAR 19 2015

TXZ085-088-192230-
BAYLOR TX-WILBARGER TX-
455 PM CDT THU MAR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAYLOR AND
SOUTHEASTERN WILBARGER COUNTIES UNTIL 530 PM CDT...

AT 452 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
LAKE KEMP...MOVING EAST-NORTHEAST AT 20 MPH. THIS STORM WILL
CROSS HIGHWAY 183 NEAR THE BAYLOR-WILBARGER COUNTY LINE.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LAT...LON 3390 9928 3401 9897 3376 9896 3375 9922
TIME...MOT...LOC 2152Z 254DEG 18KT 3383 9917

..SPEG.
Special weather statement, Mar 19, 4:11 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
511 PM CDT THU MAR 19 2015

TXZ089-090-192245-
CLAY TX-ARCHER TX-
511 PM CDT THU MAR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY AND EASTERN
ARCHER COUNTIES UNTIL 545 PM CDT...

AT 509 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 3 MILES NORTHWEST
OF SCOTLAND AND NEAR ARCHER CITY...MOVING EAST-NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LAT...LON 3348 9876 3375 9857 3388 9807 3351 9840
TIME...MOT...LOC 2209Z 255DEG 18KT 3370 9851 3356 9863

..SPEG.
Special weather statement, Mar 19, 4:47 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT THU MAR 19 2015

TXZ086-089-192315-
WICHITA TX-ARCHER TX-
547 PM CDT THU MAR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WICHITA AND NORTHERN
ARCHER COUNTIES UNTIL 615 PM CDT...

AT 544 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER KAMAY...MOVING
EAST AT 40 MPH. THIS STORM WILL MOVE TOWARD WICHITA FALLS.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...

LAT...LON 3376 9888 3393 9892 3408 9843 3379 9843
TIME...MOT...LOC 2244Z 255DEG 35KT 3386 9881

..SPEG.

The radar

The Altus AFB radar (KFDR), 58 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wichita

When
March 19, 4:49 PM CST
Where
Wichita County, 0.57 mi W of Kadane Corner
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.850, -98.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568612.